Thunderstorm Wind, Pinellas
- When
- May 18, 7:54 AM EST
- Where
- Pinellas County, Saint Petersburg Ports Site
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 27.760, -82.630
Buoy station SAPF1 St Petersburg Fl reported a wind gust.
Squall line produces strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Squall line produces strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 18, 7:53 AM EST, 1 minute earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 853 AM EDT Mon May 18 2020 .UPDATE... Area of strong storms moving toward coast at this time with some decent looking winds will move across the Tampa Bay region this morning with more showers and storms moving into Nature Coast and southwest Florida. This convection will move into the interior and eastern half of the Florida peninsula during the afternoon, but mid/upper level shortwave moving across gulf will help to keep more scattered to numerous convection going. Have raised rain chances and moved timing up based on current conditions otherwise rest of forecast looks ok at this time. && .AVIATION... Convection will cause some MVFR/local IFR conditions today, otherwise VFR conditions are expected outside of convection. && .MARINE... High pressure from the Atlantic extending west across the Florida Straits and into the southeastern Gulf of Mexico combined with large closed mid level low settling south to cover much of the Mid Atlantic and Southeast U.S. will maintain southwest to west winds in the 10 to 15 knot range with seas of 2 to 3 feet over the Gulf waters today through Wednesday with higher winds and seas in the vicinity of thunderstorms. During the latter part of the week and into next weekend the surface high will drift north with a southeast to southwest wind flow expected across the waters from south to north with a weaker pressure pattern supporting an enhanced onshore sea breeze component developing along the coast each afternoon. && .Prev Discussion... /issued 314 AM EDT Mon May 18 2020/ ..Some Severe Storms Possible Today... DISCUSSION (Today - Sunday)... A sprawling mid level closed low moving into the Ohio Valley today will sink southward toward the Tennessee valley and Southern Appalachians through Tuesday night within the eastern U.S. mid level trough, where it will remain in place through Thursday under a developing Rex block over the northeastern states. As for today a southern stream short wave trough/closed low now along the northern Gulf coast will approach and move east across the north-central peninsula later tonight within the southern extension of the large mid level trough over the eastern U.S. mentioned above. These features along with a pre-frontal surface trough will support scattered to numerous shower and storm development across the forecast area later this morning and into the afternoon with rain chances increasing into the 60 to 70 percent range area-wide. With model sounding data indicating moderate instability developing along with sufficient deep layered shear around 30 knots and cold mid level temperatures (-10 to -11C), some strong to isolated severe storms will be possible and the Storm Prediction Center has placed much of the Florida peninsula in a "Marginal Risk" for severe weather today, with the main hazards from the storms being damaging winds and hail. Temperatures today ahead of the convection should again be quite warm with highs topping out in the upper 80s. During tonight the aforementioned short wave trough will pivot eastward across the peninsula with some additional showers and storms possible with the short wave then exiting east into the Atlantic by early Tuesday as the surface frontal trough becomes diffused across the south-central peninsula. On Tuesday drier air filtering in from the north in the wake of the short wave trough and front should lower rain chances (Pops 20% or less) from the I-4 corridor north into the Nature coast, while additional scattered showers and storms (Pops 30-60%) will again be possible across the remainder of the forecast area especially southern and eastern sections where the best available moisture and instability will reside, with similar weather expected on Wednesday. Now during Thursday through Sunday the Rex block over the northeastern states will break down which will allow the stationary closed cut-off mid level low over the TN valley to move out to the northeast toward New England. In the wake of this low mid level and surface ridging will build in over Florida and the southeastern states. Sufficient low level moisture combined with daytime heating will lead to diurnal sea breeze driven showers and storms (Pops in the 30-50 percent range) across the forecast area each day during the afternoon and early evening hours with the best coverage focusing over inland locations along the east/west sea breeze merger. Near seasonal level temperatures through mid week will climb to above normal by late in the week and into next weekend. FIRE WEATHER... Ample low level moisture will keep humidity values well above critical levels through the week. Increasing 20 foot winds and transport winds will yield elevated/high dispersions today and and Tuesday, otherwise no other fire weather hazards are expected. && .Preliminary Point Temps/PoPs... TPA 83 73 84 71 / 80 60 30 10 FMY 85 74 86 73 / 70 50 60 10 GIF 87 70 87 67 / 70 50 40 10 SRQ 85 73 84 71 / 80 60 30 10 BKV 86 69 86 66 / 70 60 20 10 SPG 81 74 82 72 / 80 60 30 10 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && UPDATE/AVIATION/MARINE...Close PREV DISCUSSION...McMichael UPPER AIR/DECISION SUPPORT...Shiveley
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 544 AM EDT Mon May 18 2020 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-182145- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee- 544 AM EDT Mon May 18 2020 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Numerous thunderstorms are expected throughout the day today. During the late morning through the afternoon and evening, there is potential for some strong to severe storms capable of producing strong gusty winds, small hail, locally heavy rains, and frequent deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No significant hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Fleming
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
829 AM EDT Mon May 18 2020
FLZ050-151-181315-
Coastal Hillsborough FL-Pinellas FL-
829 AM EDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 915 AM EDT...
At 829 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Palm Harbor to 8 miles
southwest of Harbor Bluffs. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Palm Harbor, South
Highpoint, East Lake, Harbor Bluffs, Feather Sound, Ridgecrest,
Keystone, Safety Harbor, Oldsmar, Belleair, Belleair Bluffs, Belleair
Beach, Indian Shores, Belleair Shore, Walsingham Park and Highpoint.
LAT...LON 2810 8288 2817 8264 2816 8262 2810 8259
2793 8260 2783 8290 2787 8291
TIME...MOT...LOC 1229Z 234DEG 21KT 2805 8294 2785 8295
TBWThe Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 12:54 UTC.
4 thunderstorm wind. Local standard time, as filed.
Buoy station SAPF1 St Petersburg Fl reported a wind gust.
ASOS station KSPG St Petersburg Albert Whitted reported a wind gust.
Mesonet station OPTF1 Old Port Tampa Fl reported a wind gust.
Large tree uprooted on golf course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883934, 883932, 883933, 883935.